Hail, Butler
- When
- July 16, 3:18 PM CST
- Where
- Butler County, 2.14 mi SSW of Andover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -97.140
Hail size ranged from nickel to quarter size.
Scattered strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and early evening hours on the 16th. The thunderstorms were in response to an upper level disturbance approaching from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and early evening hours on the 16th. The thunderstorms were in response to an upper level disturbance approaching from the northwest. A handful of reports were received, including quarter size hail and 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:01 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT FRI JUL 16 2010 .DISCUSSION... THE MAIN CONCERN IS THE HEAT THROUGH THE WEEKEND AND CHANCES FOR PRECIPITATION THIS EVENING. SYNOPSIS: SURFACE HIGH PRESSURE HAS KEPT SURFACE WINDS WEAK...KEEPING MOISTURE FROM MIXING OUT. SURFACE DEWPOINTS HAVE REMAINED IN THE MID TO UPPER 70S...WHICH COMBINED WITH THE AFTERNOON TEMPERATURES HAVE MADE CONDITIONS MISERABLE. A HEAT ADVISORY WAS ISSUED THIS AFTERNOON FOR THE WIDESPREAD 105 TO 110 HEAT INDICES ASSOCIATED WITH THE INTENSE HEAT AND MOISTURE. THE PLENTIFUL MOISTURE AND A WEAK IMPULSE ALOFT IN AN UNCAPPED AND HIGHLY UNSTABLE ATMOSPHERE...HAVE ALSO ALLOWED THUNDERSTORMS TO DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON. TONIGHT: DURING THE EVENING AND OVERNIGHT HOURS THUNDERSTORMS WILL CONTINUE TO POP UP. WITH THE LACK OF SURFACE FORCING...IT WILL BE HARD TO IDENTIFY EXACTLY WHERE THESE STORMS WILL CONTINUE TO DEVELOP. HOWEVER...WITH PRECIP WATER RATIOS OF OVER 2 INCHES...ANYWHERE STORMS DEVELOP RAIN COULD BE VERY HEAVY AND WITH THE WEAK UPPER LEVEL FORCING...HAVE VERY LITTLE MOVEMENT AND LOCALIZED FLOODING COULD OCCUR. A MARGINAL SEVERE THREAT WILL EXIST...BUT MAINLY EXPECT STORMS TO REMAIN BELOW SEVERE CRITERIA WITH SOME SMALL HAIL AND AN OCCASIONAL WIND GUST TO 50 MPH. SATURDAY-SUNDAY: HEAT WILL BE THE NAME OF THE GAME FOR THE WEEKEND. DUE TO CURRENT TRENDS AND PERSISTENCE FROM THE LAST FEW DAYS...WHERE SURFACE DEWPOINTS HAVE STAYED WELL INTO THE MID TO UPPER 70S...HAVE GONE AHEAD AND INCREASED DEWPOINT TEMPERATURES SATURDAY AFTERNOON. THIS ASSOCIATED WITH TEMPERATURES IN THE UPPER 90S AND LOW 100S...HAVE GONE AHEAD AND ISSUED A HEAT ADVISORY FOR SATURDAY. CONFIDENCE IS HIGH THAT HEAT INDICES WILL REACH 105 AND APPROACH 110 ACROSS MUCH OF THE FORECAST AREA. WITHOUT A BOUNDARY OR ANY SIGNIFICANT AIRMASS CHANGE AND MID 70 DEWPOINT MOISTURE ADVECTION FROM OKLAHOMA...SEE NO REASON THAT THE CONDITIONS EXPERIENCED TODAY WILL NOT EXIST TOMORROW. SUNDAY WILL ALSO BE VERY HOT. HOWEVER...WITH A SURFACE BOUNDARY MOVING NORTHWARD...SOME MIXING MAY DECREASE DEWPOINTS OVER CENTRAL KANSAS. HOWEVER...AGAIN DO NOT SEE A REASON THE DEWPOINTS WILL SIGNIFICANTLY DECREASE OVER SOUTHEASTERN KANSAS...AND THE HEAT ADVISORY MAY NEED TO BE EXTENDED FOR THIS AREA SUNDAY AFTERNOON. MONDAY-FRIDAY: THE HEAT CONTINUES FOR THE START OF NEXT WEEK AND IT LOOKS AS IF JULY IS HERE TO STAY FOR A WHILE. THE UPPER LEVEL RIDGE REMAINS OVER MUCH OF THE SOUTHERN CONUS...WHILE THE CENTER OF IT SLOWLY SLIDE EASTWARD. THIS RIDGE WILL KEEP US IN A SIMILAR PATTERN...ABOVE NORMAL AND HOT. A SURFACE BOUNDARY DRAPED THROUGH NEBRASKA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS...BUT THE ECMWF AND GFS SOLUTIONS KEEP THIS ACTIVITY NORTH OF THE FORECAST AREA AND THUS HAVE KEPT THE FORECAST DRY. THIS EXTENDED TIME OF EXTREME HEAT WILL NEED TO BE WATCHED FOR POSSIBLE ISSUANCES OF HEAT ADVISORIES/WARNINGS. AT THIS TIME...BOTH THE ECMWF AND GFS SOLUTIONS KEEP DEWPOINTS IN THE LOW 70S...SO HEAT INDICES ARE ONLY FORECASTED TO BE IN THE LOW 100S. HOWEVER...SINCE BOUNDARY LAYER MOISTURE IS VERY HARD TO RESOLVE IN THE MODELS...FEEL THE DEWPOINTS COULD BE ON THE LOW SIDE. HAVE TRENDED UPWARD SOME...BUT NOT SIGNIFICANTLY SINCE IT IS IN THE EXTENDED. CONDITIONS DO NOT SEEM TO BE CHANGING MUCH IN THE EXTENDED. BILLINGS && MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES THIS AFTERNOON. WEAK UPPER WAVE HAS BEEN GENERATING SOME ACCUS AND ISO SHOWERS/STORMS OVER THE LAST SEVERAL HOURS ACROSS SE KS. WITH LACK OF SURFACE FOCUS THIS DEVELOPMENT HAS BEEN TIED TO THIS WEAK UPPER WAVE WHICH SHOWED UP IN THE UPPER AIR AND PROFILER PLOTS. EVEN THOUGH THE AIRMASS WILL BE VERY UNSTABLE THIS AFTERNOON AREA WIDE...WITH LACK OF FOCUS...DO NOT HAVE ENOUGH CONFIDENCE AT THIS POINT TO INSERT CONVECTION AT OTHER SITES. FEEL THE MORE WIDESPREAD/ORGANIZED CONVECTION WILL BE WEST AND NW OF FORECAST AREA WHERE UPSLOPE WILL ENHANCE INITIATION CHANCES. VERY LITTLE CHANGE EXPECTED FOR SAT WITH ANOTHER VERY WARM AND MUGGY DAY EXPECTED WITH HIGH CONFIDENCE IN VFR CONDITIONS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 97 74 97 / 20 10 0 10 HUTCHINSON 73 98 74 98 / 20 10 0 20 NEWTON 73 97 74 97 / 20 10 0 20 ELDORADO 73 96 74 97 / 20 10 0 20 WINFIELD-KWLD 74 96 75 98 / 30 10 0 10 RUSSELL 72 100 72 99 / 20 10 10 20 GREAT BEND 72 100 72 100 / 10 10 10 20 SALINA 72 98 74 97 / 20 10 10 20 MCPHERSON 73 98 74 98 / 20 10 0 20 COFFEYVILLE 74 95 74 96 / 40 10 0 10 CHANUTE 74 95 73 95 / 30 10 0 20 IOLA 73 95 73 95 / 30 10 0 20 PARSONS-KPPF 74 95 74 95 / 30 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT FRI JUL 16 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 329 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THIS AFTERNOON OVER PRIMARILY SOUTHEAST KANSAS. LOCALLY VERY HEAVY RAINS ARE LIKELY AND MAY CAUSE FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. ISOLATED THUNDERSTORMS MAY VENTURE TOWARD CENTRAL KANSAS LATE TONIGHT AND MAY BE STRONG WITH 40 TO 50 MPH WINDS. HEAT INDICES BETWEEN 104 AND 109 DEGREES ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. PLEASE SEE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDICES BETWEEN 105 AND 109 ARE LIKELY OVER ALL AREAS SATURDAY THROUGH MONDAY. PLEASE SEE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AND MAY BE STRONG WITH WINDS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS. HEAT INDICES AROUND 100 ARE POSSIBLE IN MANY AREAS EACH AFTERNOON FROM TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/LAWSON/BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 210 PM CDT FRI JUL 16 2010 KSZ053-161945- CHASE- 210 PM CDT FRI JUL 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF MATFIELD GREEN...OR 7 MILES SOUTH OF COTTONWOOD FALLS...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 231 PM CDT FRI JUL 16 2010 KSZ070-162000- GREENWOOD- 231 PM CDT FRI JUL 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD COUNTY... AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF EUREKA...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT FRI JUL 16 2010 KSZ083-162030- SEDGWICK- 302 PM CDT FRI JUL 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR VIOLA...OR 20 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 5 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI JUL 16 2010 KSZ070-162045- GREENWOOD- 312 PM CDT FRI JUL 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD COUNTY... AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EUREKA...AND MOVING SOUTHEAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT FRI JUL 16 2010 KSZ069-083-162130- BUTLER-SEDGWICK- 402 PM CDT FRI JUL 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES... AT 401 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANDOVER...OR 8 MILES EAST OF DOWNTOWN WICHITA...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. LAWSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT FRI JUL 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL ANDOVER 37.69N 97.14W
07/16/2010 E1.00 INCH BUTLER KS PUBLIC
PUBLIC CALLED IN NICKEL TO QUARTER SIZED HAIL.
&&
MRSThe Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail size ranged from nickel to quarter size.
The hail was reported on Highway 254.
Winds estimated at 50 to 60 mph downed some small tree limbs as well as damaged a screen door.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244334, 244339, 244346.